Isotretinoin use linked to ocular adverse effects
MedWire News: Use of isotretinoin for treatment of acne may result in an increased risk for adverse ocular events such as conjunctivitis, say researchers.
Adverse ocular events in response to isotretinoin have been reported in case studies, but no large-scale cohort studies have previously been performed to assess the validity of these claims.
As reported in the Archives of Dermatology, Gabriel Chodick (Tel Aviv University, Israel) and colleagues followed up 14,682 adolescents and young people (mean age 16.55 years) who were prescribed isotretinoin for treatment of acne.
Two age- and gender-matched comparison groups of the same size were also recruited; one with acne, but no exposure to isotretinoin, and one with no acne.
During a follow-up period of 1 year, a significant 70% more adverse ocular events (or purchases of ophthalmic medications) occurred in the isotretinoin-treated group compared with the acne-free group.
More specifically, 13.8% of the isotretinoin group experienced adverse ocular events in total, compared with 9.6% of the isotretinoin-naive and 7.1% of the acne-free groups.
The most common ocular events were conjunctivitis, hordeolum, chalazion, and blepharitis, with inflammatory and structural adverse events being the most common ocular events associated with isotretinoin use.
"These elevated risks can be attributed to the known biological effect of the drug to induce meibomian gland dysfunction," say Chodick et al.
"Meibomian gland dysfunction is a pathologic condition that has been associated with various ocular surface abnormalities, including blepharitis, conjunctivitis, rosacea, Sjögren syndrome, and contact lens intolerance," they explain.
The researchers conclude: "To ensure early detection and treatment, it is important that patients and caregivers should be informed of the potential ocular adverse events associated with isotretinoin use."
MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012
By Helen Albert